Advertisement

Physiological reaction following contrast medium administration: What kind of reaction is this?

  • Paolo Lombardo
    Affiliations
    Department of Diagnostic, Interventional and Pediatric Radiology, University Hospital of Bern, Inselspital, University of Bern, Bern, Switzerland
    Search for articles by this author
  • Ingrid Boehm
    Correspondence
    Corresponding author at: Department of Diagnostic, Interventional and Pediatric Radiology, Bern University Hospital, Inselspital, Freiburgstrasse 10, 3010 Bern, Switzerland.
    Affiliations
    Department of Diagnostic, Interventional and Pediatric Radiology, University Hospital of Bern, Inselspital, University of Bern, Bern, Switzerland

    Department of BioMedical Research (DBMR), University of Bern, Bern, Switzerland
    Search for articles by this author
Published:February 01, 2019DOI:https://doi.org/10.1016/j.ejim.2019.01.015
      Although adverse reactions following contrast medium (CM) application occur regularly in routine, radiologists are in most cases not familiar with the clinical reaction patterns. Therefore, the documentation in the patients' records is often inadequate. Moreover, papers dealing with contrast medium induced side effects also reflect the poor knowledge in this field. For example, the unspecific term “adverse CM reaction” sometimes remains unclassified in the literature [
      • Li X.
      • Liu H.
      • Zhao L.
      • Liu J.
      • Cai L.
      • Liu L.
      • et al.
      Clinical observation of adverse drug reactions to non-ionic iodinated contrast media in population with underlying diseases and risk factors.
      ]. Furthermore, in the literature risks are mentioned which do not increase the risk for an adverse reaction, and vice versa [
      • Boehm I.
      • Morelli J.
      • Nairz K.
      • Silva Hasembank Keller P.
      • Heverhagen J.T.
      Beta blockers and intravenous roentgen contrast materials: which risks do exist?.
      ,
      • Boehm I.
      • Morelli J.
      • Nairz K.
      • Silva Hasembank Keller P.
      • Heverhagen J.T.
      Risks of contrast media applied via the gastrointestinal route.
      ]. Beside the description of clinical symptoms, the reactions are often classified. Due to the pathological nature, we can differentiate between type A and type B drug induced reactions [
      • Rawlins M.D.
      • Thompson J.W.
      Mechanisms of adverse drug reactions.
      ]. Type A reactions are predictable, common, and related to the pharmacological properties of the drug. Type B reactions are hypersensitivity reactions (allergy and non-allergy) that are unpredictable, uncommon, and usually not related to the pharmacological properties of the drug. Adverse CM reactions are in more than 80% type A, and in less than 20% type B reactions [
      • Ryu J.
      • Lee H.
      • Suh J.
      • Yang M.
      • Kang W.
      • Kim E.
      Differences between drug-induced and contrast media-induced adverse reactions based on spontaneously reported adverse drug reactions.
      ].
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Li X.
        • Liu H.
        • Zhao L.
        • Liu J.
        • Cai L.
        • Liu L.
        • et al.
        Clinical observation of adverse drug reactions to non-ionic iodinated contrast media in population with underlying diseases and risk factors.
        Br J Radiol. 2017; 90: 20160729
        • Boehm I.
        • Morelli J.
        • Nairz K.
        • Silva Hasembank Keller P.
        • Heverhagen J.T.
        Beta blockers and intravenous roentgen contrast materials: which risks do exist?.
        Eur J Intern Med. 2016; 35: e17-e18
        • Boehm I.
        • Morelli J.
        • Nairz K.
        • Silva Hasembank Keller P.
        • Heverhagen J.T.
        Risks of contrast media applied via the gastrointestinal route.
        Eur J Intern Med. 2017; 42: e19-e21
        • Rawlins M.D.
        • Thompson J.W.
        Mechanisms of adverse drug reactions.
        in: Davies D.M. Ferner R.E. de Glanville H. Davies's Textbook of Adverse Drug Reactions. Oxford University Press, Oxford1991: 18-45
        • Ryu J.
        • Lee H.
        • Suh J.
        • Yang M.
        • Kang W.
        • Kim E.
        Differences between drug-induced and contrast media-induced adverse reactions based on spontaneously reported adverse drug reactions.
        Plos One. 2015; 10e0142418
      1. ACR Manual on Contrast Media Version 10.2.
        (Available at:)
        • Boyd B.
        • Zamora C.A.
        • Castillo M.
        Managing adverse reactions to contrast agents.
        Magn Reson Imaging Clin N Am. 2017; 25: 737-742
        • Dillman J.R.
        • Trout A.T.
        • Davenport M.S.
        Allergic-like contrast media reaction management in children.
        Pediatr Radiol. 2018; 48: 1688-1694
        • Dillman J.R.
        • Ellis J.H.
        • Cohan R.H.
        • Strouse P.J.
        • Jan S.C.
        Allergic-like breakthrough reactions to gadolinium contrast agents after corticosteroid and antihistamine premedication.
        AJR Am J Roentgenol. 2008; 190: 187-190